Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Tallahassee, FL

October 15, 2002

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 15, 2002, 11:01 AM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2002, 11:01 AM EDT (15:01 UTC)
Expired
Oct 15, 2002, 12:00 PM EDT
In force
59 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 9:30 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 15, 9:30 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 AM EDT TUE OCT 15 2002

BUSY DAY ON TAP ACROSS THE CWFA. CYCLOGENESIS ONGOING IN THE NERN
GULF ATTM ALONG A FRONTAL BOUNDARY THAT STRETCHES ACROSS OUR COASTAL
WATERS. WE/VE SEEN SOME NASTY STORMS THIS MORNING OUT ON THE WATERS
THAT HAVE PROMPTED A COUPLE OF SPECIAL MARINE WARNINGS. CLASSIC
BOWING SIGNATURES SEEN THIS MORNING ON CELLS MOVING ALONG AND JUST N
OF THE FRONTAL BOUNDARY, WHERE LOW LEVEL HELICITY IS MAXIMIZED.
DESPITE IMPRESSIVE DYNAMICS UPSTREAM, MOST OF THE CWFA WILL REMAIN
ON THE COOL SIDE OF THE FRONT AND THIS WILL LIMIT LOW LEVEL
INSTABILITY TO PRECLUDE WIDESPREAD SEVERE THREAT. EXCEPTION IS ERN
BIG BEND ZONES WHERE DEW POINTS ARE STILL IN THE MID TO UPPER 60S.
MAIN SEVERE THREAT WILL COME FROM STORMS MOVING IN OFF THE GULF INTO
THIS AREA ALONG THE BOUNDARY, PARTICULARLY DIXIE COUNTY. SPC HAS
UPDATED THEIR DAY ONE OUTLOOK TO INCLUDE SOME OF OUR BIG BEND ZONES
IN A SLIGHT RISK FOR SEVERE. HAVE ALREADY SENT A ZONE UPDATE TO BEEF
UP WORDING ACROSS SE ZONES. WILL UPDATE THE HWO TO INCLUDE SEVERE
THREAT. OVERNIGHT RAINFALL TOTALS OF 2-3 INCHES OCCURRED IN MANY
PLACES. THIS IS BELOW FFG VALUES AND WILL GENERALLY TURN OUT TO BE
BENEFICIAL RAINFALL. FINALLY, LOWERED MAX TEMPS ACROSS MOST ZONES
DUE TO EXTENSIVE CLOUD COVER AND POSITION N OF THE FRONT. MANY AREAS
WILL NOT GET OUT OF THE 60S TODAY.

MARINE: NIGHTMARE WIND DIRECTION FORECAST WITH THE LOW IN THE
APALACHEE BAY AND FRONT EXTENDING BACK ACROSS THE WRN LEG. FOR THE
REST OF TODAY, WILL FOLLOW RUC FORECAST WHICH HAS BEST HANDLE ON
CURRENT WINDS.

WOOL

PREVIOUS DISCUSSION FOLLOWS.

*****************************************************************
205 AM EDT TUE OCT 15 2002

AREA RADARS ARE STILL SHOWING A LARGE AREA OF RAIN WITH A FEW
EMBEDDED THUNDERSTORMS OVER THE FLORIDA PANHANDLE...SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE EXTREME
SOUTHEASTERN BIG BEND. RAIN HAS MOSTLY DISSIPATED OVER THE WESTERN
AND CENTRAL BIG BEND...BUT A FEW STORMS MOVING OFF THE WATER OVER
GULF COUNTY WILL MOVE INTO FRANKLIN AND LIBERTY COUNTIES IN THE NEXT
HOUR OR TWO. HEAVIEST STORMS ARE OCCURRING ALONG A LINE FROM MAI TO
PFN...AND OVER CAPE SAN BLAS. DURING THE PAST 3 HOURS HEAVIEST RAINS
HAVE BEEN OFFSHORE...BUT NORTHERN DIXIE AND ALSO WASHINGTON COUNTIES
HAVE RECEIVED 2.5 TO 3 INCHES IN SOME LOCATIONS. LIGHT RAIN AND/OR
CLOUDY SKIES PREVAIL ACROSS THE AREA...WITH TEMPS 63 TO 72 AND
CEILINGS AS LOW AS 200 FEET. THE MAIN SHORT WAVE OF CONCERN TO US
CONTINUES TO MOVE ACROSS THE TX/OK LINE...WITH A STATIONARY FRONT
PARKED JUST SOUTH OF OUR COASTAL WATERS.

MODELS AGREE ON GOOD LIFT OVER THE FORECAST AREA THROUGH TODAY...
MOVING NORTH OF THE AREA ON WEDNESDAY. THIS WILL RESULT IN
CATEGORICAL RAIN THROUGH MOST OF THE DAY TUESDAY FOLLOWED BY FAIRLY
RAPID CLEARING AND LESSENING OF POPS ON WEDNESDAY. UPPER LEVEL
DIFFLUENCE IN THIS RUN IS NOT AS PRONOUNCED FOR TODAY...POSSIBLY DUE
TO LESS CONVECTIVE FEEDBACK IN THE SHORTER TERM GRIDS...AND THE
MAIN SHORT WAVE WILL MOVE EAST OF THE AREA WEDNESDAY AFTERNOON.
MODELS DIFFER WITH THE MOVEMENT OF THE DEVELOPING SURFACE LOW...WITH
THE SLOW ETA/NGM MOVING IT TO NORTH CENTRAL NC BY WED MORNING...AND
THE FAST AVN ALMOST TO MARYLAND BY THE SAME TIME. ALL MODELS AGREE
THAT DRY AIR WILL SPREAD ACROSS THE FORECAST AREA WED AFTERNOON.

PUBLIC FORECAST (TUE-THU): LACK OF LOW LEVEL INSTABILITY WILL
MINIMIZE...BUT CERTAINLY NOT PRECLUDE...SEVERE WX THREAT. HAVE HAD A
COUPLE OF WELL DEVELOPED MESOS TONIGHT AND COULD HAVE A REPLAY THIS
AFTERNOON AND TONIGHT. COULD ALSO SEE MORE WIDESPREAD AND ISOLATED
HEAVY RAINS. WILL GO WITH CATEGORICAL POPS ALL AREAS TODAY...
DROPPING OFF RAPIDLY FOR TUE NIGHT AS THE SURFACE LOW LIFTS NE. DRY
WED NIGHT AND THU...ALONG WITH MUCH COOLER TEMPERATURES...EVEN BELOW
CLIMO IN SOME LOCATIONS. STILL GO WITH FRI MORNING AS THE CHILLIEST
MORNING AS SURFACE HIGH BUILDS ACROSS US.

TD 14 IN THE NW CARIBBEAN IS FORECAST TO REMAIN EAST OF THE FLORIDA
PENINSULA AND THUS SHOULD NOT INFLUENCE OUR WEATHER.

MARINE: MARINE WINDS WILL BE HIGHLY DEPENDENT ON THE TIMING OF FIRST
APPEARANCE...THE INITIAL LOCATION AND THE TRACK OF THE LOW AS IT
MOVES ALONG THE FRONT. CURRENT AVN MOVES IT ACROSS THE EASTERN BIG
BEND AND UP THE EAST COAST. THIS IS FARTHER EAST THAN PREVIOUSLY
FORECAST AND WILL RESULT IN WINDS STEADILY VEERING WITH TIME AND
BECOMING MORE NORTHWEST BY WEDNESDAY. SPEEDS COULD REACH SCEC (15-20
KT) RANGE THIS AFTERNOON...BUT SHOULD REMAIN BELOW SCA.

FIRE WX: NO CONCERNS THROUGH WEDNESDAY. RH VALUES ARE FORECAST TO
REMAIN ABOVE 40 PERCENT...AND FORECAST WINDS ARE 10 KNOTS OR LESS.

EXTENDED (FRI-MON): HIGH PRESSURE WILL BUILD ACROSS THE CWFA THROUGH
SUN...BRINGING COOL DRY AIR INTO THE REGION BEHIND A BASICALLY DRY
FROPA LATE ON FRI. MRF SHOWS MORE MOISTURE WITH THE ESTABLISHMENT OF
RETURN FLOW AHEAD OF THE NEXT FROPA SUN NIGHT INTO MON.

PRELIM NUMBERS...

TLH  76 60 76 51  9210
PFN  74 62 75 55  9210
DHN  68 57 72 50  9300
ABY  66 57 72 51  9310
VLD  75 60 74 52  9310
CTY  78 64 77 53  8300

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

AFD
Hazardous weather outlook, Oct 15, 9:53 AM EDT, 1 hour 8 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-152145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
953 AM EDT TUE OCT 15 2002

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
LOW PRESSURE WILL CONTINUE TO DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS APALACHEE BAY TODAY AND THEN MOVE TO THE EAST NORTHEAST
ACROSS THE EASTERN BIG BEND AND NORTHEAST FLORIDA TONIGHT. THE
POSITION OF THE JET STREAM TODAY WILL COMBINE WITH A STRONG PIECE OF
ENERGY IN THE UPPER LEVELS OF THE ATMOSPHERE TO PRODUCE WIDESPREAD
RAINS ACROSS MOST OF THE REGION TODAY. SOME FLOODING OF LOW LYING OR
POOR DRAINAGE AREAS WILL BE POSSIBLE THIS AFTERNOON IN AREAS THAT
GET THE HEAVIEST RAIN. LOW LEVEL STABILITY WILL PRECLUDE STORMS
FROM REACHING SEVERE LIMITS ACROSS MOST OF THE AREA TODAY. HOWEVER,
AS THE LOW TRACKS ALONG THE FRONT...ENOUGH INSTABILITY WILL BE
PRESENT TO PRODUCE STRONG TO SEVERE STORMS OVER THE GULF COASTAL
WATERS. SOME OF THESE STORMS WILL MOVE ASHORE INTO THE EASTERN
FLORIDA BIG BEND. FOR THIS REASON...THE STORM PREDICTION CENTER IN
NORMAN OKLAHOMA HAS INDICATED A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FOR THE CENTRAL AND EASTERN FLORIDA BIG BEND TODAY. THE MAIN THREAT
WILL BE DAMAGING WIND GUSTS. HOWEVER...AN ISOLATED WATER SPOUT OR
TORNADO CANNOT BE RULED OUT. THE LOW WILL MOVE EAST OF THE AREA THIS
EVENING AND THE INCLEMENT WEATHER WILL COME QUICKLY TO AN END.
HOWEVER, STRONG NORTHWEST WINDS BEHIND THE DEPARTING SYSTEM WILL
REQUIRE MARINERS TO EXERCISE CAUTION IF VENTURING OUT INTO THE GULF
TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SINCE SOME OF STORMS MAY APPROACH SEVERE LIMITS OVER THE EASTERN BIG
BEND...SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...

WEDNESDAY THROUGH MONDAY...MARINERS SHOULD CONTINUE TO EXERCISE
CAUTION ON THE GULF WATERS WEDNESDAY. MUCH DRIER AIR WILL SWEEP INTO
THE REGION TONIGHT AND WEDNESDAY. BY THURSDAY...THE FIRE WEATHER
COMMUNITY SHOULD NOTE THAT RELATIVE HUMIDITY COULD DROP TO NEAR 35
PERCENT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE
PERIOD.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:26 AM EDTSpecial Marine WarningTAE2 hr
Oct 15, 5:53 AM EDTSpecial Marine WarningTAE97 min
Oct 15, 8:22 AM EDTSpecial Marine WarningTAE118 min
Oct 15, 10:20 AM EDTSevere Thunderstorm WarningTAE40 min
Oct 15, 1:50 PM EDTSpecial Marine WarningTAE40 min
Oct 15, 1:10 AM EDTTornado WarningTAEGulf22 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.